Washington, 2010

Damaging Wind in Washington, May 19, 2010

May 19, 2010 · NWS PDT · 1 event in 1 county or zone

A fast moving cold front and strong winds aloft produced severe thunderstorms with damaging outflow winds into College Place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A fast moving cold front and strong winds aloft produced severe thunderstorms with damaging outflow winds into College Place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 19, 3:50 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, May 19, 3:50 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT WED MAY 19 2010

UPDATED AVIATION DISCUSSION.

.SHORT TERM...THE LATEST RADAR WAS SHOWING A LARGE AREA OF PCPN OVER
WESTERN OREGON THAT WAS MOVG ACROSS THE WA/OR CASCADES. THE PCPN
WILL CONTINUE MOVG EAST INTO THE REMAINDER OF THE AREA AND INCREASE
IN COVERAGE TONIGHT. SNOW LEVELS WILL FALL OVERNIGHT BUT SHOULD
LOWER TO AROUND 4500FT BY TOMORROW MORNING. THE BULK OF THE MOISTURE
AND COLD FRONT SHOULD MOVE EAST OF THE REGION BY THURSDAY. HOWEVER
SHOWERS SHOULD PERSIST ESPECIALLY IN AN UPSLOPE WESTERLY FLOW IN THE
AREA MOUNTAINS. AFTERNOON HIGH TEMPS WILL BE COOLER BY AS MUCH AS
15 DEGREES. ANOTHER STORM SYSTEM TAKES AIM ON THE PACNW FRIDAY. MID
LEVEL LOW PRESSURE IS EXPECTED TO MOVE INTO WA/OR WITH SHOWERS
DEVELOPING ONCE AGAIN ACROSS THE AREA THAT SHOULD CONTINUE INTO
FRIDAY NIGHT. SNOW LEVELS LOWER EVEN MORE AND SOME FROZEN PCPN IS
POSSIBLE ACROSS MEH AND TOLLGATE FRIDAY NIGHT.

WIND ADVISORIES HAVE BEEN POSTED FOR THE YAKIMA VALLEY...EAST SLOPES
OF THE SOUTHERN WA CASCADES...THE EASTERN COLUMBIA RIVER
GORGE...LOWER COLUMBIA BASIN AND BLUE MTN FOOTHILLS IN EFFECT FOR 5
PM THROUGH 10 PM THIS EVENING.  WINDS ALOFT ARE INCREASING AHEAD OF
THE FRONT...AS EVIDENT BY SOME OF THE RIDGETOP WINDS IN CENTRAL
OREGON.  THE FAST MOVING COLD FRONT WILL HAVE THE COMBINATION OF A
TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT TO BRING A 3-5 HOUR
PERIOD OF VERY WINDY CONDITIONS AND GUSTS TO 50-55 MPH. SURFACE
WINDS WILL DECOUPLE FROM WINDS ALOFT OVERNIGHT...DIMINISHING OVER
MOST OF THE AREA BY EARLY THURSDAY MORNING.  85

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODELS CONTINUE TO BE IN
BROAD AGREEMENT AS TO THE PATTERN OVER THE PACIFIC NORTHWEST OVER
THE WEEKEND AND EARLY NEXT WEEK BUT DIFFER AS TO THE DETAILS.
INITIALLY MODELS HAVE AN UNSEASONABLY STRONG UPPER LOW OVER THE AREA
WHICH WILL GIVE US A SLIGHT CHANCE OF SHOWERS IN THE COLUMBIA BASIN
AND A CHANCE EVERYWHERE ELSE. WHILE THE COLUMBIA BASIN SHOULD MAKE
IT INTO THE LOW 60S...THE REST OF THE AREA WILL STRUGGLE TO MAKE IT
INTO THE LOW 50S AND SNOW LEVELS WILL BE AT 3500 TO 4000 FEET WHICH
WILL GIVE THE MOUNTAINS SOME SNOW SHOWERS BUT ALSO AREAS SOUTH OF
WEST OF BEND MAY GET A RAIN/SNOW MIX. CURRENTLY PRECIPITATION
AMOUNTS ARE NOT EXPECTED TO BE TOO SUBSTANTIAL SO SNOW SHOULD NOT
REACH ADVISORY LEVELS...BUT THIS COULD CHANGE DURING THE NEXT DAY OR
TWO. SHOWERS SHOULD TAPER OFF SATURDAY NIGHT AND SUNDAY AS THE LOW
SINKS TO THE SOUTHWEST. SNOW LEVELS WILL RISE SUNDAY TO 4500 TO 5000
FEET AS TEMPERATURES GO UP 3 TO 5 DEGREES. BY MONDAY THE GFS HAS A
LOW MOVING ASHORE OVER THE AREA AND KEEPS A DEEP TROUGH THROUGH
TUESDAY MORNING BEFORE REFORMING IT OFFSHORE TUESDAY AFTERNOON
THROUGH WEDNESDAY. THE ECMWF HAS THE LOW STILL OFF OF THE CENTRAL
BRITISH COLUMBIA COAST ON MONDAY WITH A SHALLOW TROUGH THROUGH
TUESDAY NIGHT BEFORE BUILDING A STRONGER TROUGH OFFSHORE TUESDAY
THROUGH WEDNESDAY. FAVOR THE ECMWF BUT GIVEN THE
DISAGREEMENT....KEPT A SLIGHT CHANCE OF SHOWERS IN THE LOWER
ELEVATIONS WITH A CHANCE IN THE MOUNTAINS SUNDAY NIGHT THROUGH
WEDNESDAY. PERRY

&&

.AVIATION...00Z TAFS...STRONG FAST MOVING COLD FRONT WILL MOVE
THROUGH THE AREA THIS EVENING WITH GENERALLY SW-W-NW WINDS
INCREASING TO 20 TO 30 KTS WITH GUSTS TO 40 KTS THROUGH 20/06Z THEN
DECREASING TO 10 TO 20 KTS THROUGH TOMORROW MORNING. TOMORROW
AFTERNOON WILL HAVE GUSTS TO 30 KTS AS WELL. LOW LEVEL WIND SHEAR OF
+/- 10 TO 15 KTS WILL BE POSSIBLE AT ALL TAF SITES...ESPECIALLY
KRDM...THROUGH 06Z THIS EVENING  BUT SHEAR DID NOT APPEAR TO BE
STRONG ENOUGH TO BE INCLUDED IN THE TAFS. MVFR CEILINGS AND
VISIBILITIES WILL BE POSSIBLE NEAR THE HEAVIEST SHOWERS THROUGH
20/06Z TONIGHT. SHOWERS WILL CONTINUE OVER MUCH OF THE AREA OVER
NIGHT AND AGAIN TOMORROW AFTERNOON BUT CEILINGS SHOULD GENERALLY BE
AT OR ABOVE 5000 FT AGL. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  57  40  55 /  60  20  30  60
ALW  43  59  41  57 /  60  20  30  60
PSC  46  62  41  60 /  50  20  20  40
YKM  41  57  36  54 /  50  20  20  40
HRI  44  60  41  60 /  50  20  20  40
ELN  42  56  37  55 /  50  30  20  40
RDM  34  54  33  52 /  60  30  30  30
LGD  41  52  35  50 /  70  40  40  50
GCD  39  54  36  50 /  60  30  30  50
DLS  46  60  40  57 /  50  30  20  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING      ORZ041-044-501.

WA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING      WAZ024-027>029-502.

&&

THREAT INDEX
THURSDAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/83/83
Hazardous weather outlook, May 19, 8:15 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
915 AM PDT WED MAY 19 2010

UPDATED FOR WIND ADVISORY AND THUNDERSTORM INFORMATION

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-201415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
915 AM PDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

STRONG WIND

     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON

ISOLATED THUNDERSTORMS...ALL OF FORECAST AREA WHICH INCLUDES....

     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL
     OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, EAST SLOPES OF THE
     SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

A STRONG AND FAST MOVING COLD FRONT WILL BRING INCREASING WINDS,
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE FORECAST AREA.
VERY WINDY CONDITIONS ARE EXPECTED BETWEEN 5 PM AND 10 PM IN THE
AREAS LISTED ABOVE...AND A WIND ADVISORY HAS BEEN ISSUED.  FOR
DETAILS...REFER TO THE NWS PRODUCT PDXNPWPDT.

ALTHOUGH ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TODAY, SOME STORMS
MAY BRING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE INTO NEXT WEEK AS A SERIES OF LOW
PRESSURE SYSTEMS MOVE THROUGH THE REGION...BRINGING MORE SHOWERS AND
POSSIBLY THUNDERSTORMS ALONG WITH BREEZY TO WINDY CONDITIONS AT
TIMES. IN ADDITION...TEMPERATURES WILL COOL TO BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR STRONG WINDS AND
THUNDERSTORMS TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, May 19, 5:05 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
605 PM PDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND DMG 4 E ELLENSBURG          47.00N 120.47W
05/19/2010                   KITTITAS           WA   TRAINED SPOTTER

            TREE TOPS SNAPPED OFF

&&

TWE
Special weather statement, May 19, 5:18 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
618 PM PDT WED MAY 19 2010

ORZ044-049-050-501>503-WAZ028>030-200215-
FOOTHILLS OF THE BLUE MOUNTAINS WA-FOOTHILLS OF THE BLUE MOUNTAINS
OR-GRANDE RONDE VALLEY OR-LOWER COLUMBIA BASIN WA-LOWER COLUMBIA
BASIN OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHWEST BLUE
MOUNTAINS WA-SOUTHERN BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
618 PM PDT WED MAY 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR WALLA WALLA...SOUTHERN
COLUMBIA...NORTHERN UNION...NORTHEASTERN UMATILLA...NORTHWESTERN
WALLOWA...EXTREME EASTERN BENTON AND SOUTHERN FRANKLIN COUNTIES UNTIL
715 PM PDT...

AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALLULA TO 6 MILES
WEST OF KAMELA...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LAT...LON 4634 11784 4543 11744 4530 11845 4631 11909
TIME...MOT...LOC 0118Z 270DEG 41KT 4606 11886 4542 11842

DW

The radar

The Pendleton radar (KPDT), 54 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walla Walla

When
May 19, 5:30 PM PST to 6:00 PM PST
Where
Walla Walla County, 0.84 mi NE of College Place Arpt to 0.69 mi S of College Place
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.060, -118.410

Trees and powers lines were knocked down on Highway 125 due to thunderstorm winds. The College Place Airport mesonet station recorded a wind gust to 50 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222222.